ABSTRACT: The athletic performance supplement industry is a multibillion-dollar business and one popular category claims to increase nitric oxide (NO) production. We report three patients presenting to the emergency department with adverse effects. A 33-year-old man presented with palpitations, dizziness, vomiting, and syncope, after the use of NO(2) platinum. His examination and electrocardiogram (ECG) were normal. The dizziness persisted, requiring admission overnight. A 21-year-old man with palpitations and near syncope had used a "nitric oxide" supplement. He was tachycardic to 115 bpm with otherwise normal examination. Laboratory values including methemoglobin, and ECG were unremarkable. He was treated with 1 L of saline with no change in heart rate. He was admitted for observation. A 24-year-old man presented after taking NO-Xplode with palpitations and a headache. His examination, laboratory values, and ECG were normal. He was discharged. The purported active ingredient in these products is arginine alpha-ketoglutarate (AAKG), which is claimed to increase NO production by supplying the precursor L-arginine. The symptoms could be due to vasodilation from increased levels of NO, though other etiologies cannot be excluded. AAKG containing supplements may be associated with adverse effects requiring hospital admission.
Human & Experimental Toxicology 05/2009; 28(5):259-62. · 1.31 Impact Factor